Alert archive / Washington / Tornado Warnings in 2005
Tornado Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this tornado warning at May 9, 2005, 11:57 AM PDT for Yakima County, Washington. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2005, 11:57 AM PDT (18:57 UTC)
- Expired
- May 9, 2005, 12:17 PM PDT
- In force
- 20 min
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Yakima County, WA
The radar
The Pendleton radar (KPDT), 161 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS56 KPDT 091857
TORPDT
WAC077-091930-
/O.NEW.KPDT.TO.W.0002.050509T1857Z-050509T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
1157 AM PDT MON MAY 9 2005
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON
* UNTIL 1230 PM PDT
* AT 1148 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR UNION
GAP...OR ABOUT NEAR YAKIMA...MOVING NORTHWEST AT 10 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SELAH BY 1210 PM PDT
COWICHE BY 1230 PM PDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE
LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS
A LAST RESORT...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
LAT...LON 4647 12037 4664 12021 4673 12057 4666 12077
4651 12074
$$1 follow-up statement
000
WWUS56 KPDT 091917
SVSPDT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1216 PM PDT MON MAY 9 2005
WAC077-091926-
/O.CAN.KPDT.TO.W.0002.000000T0000Z-050509T1930Z/
YAKIMA-
1216 PM PDT MON MAY 9 2005
...THE TORNADO WARNING FOR CENTRAL YAKIMA COUNTY IS CANCELLED...
AT 1216 PM PDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.
HEAVY RAIN AND SMALL HAIL ARE STILL POSSIBLE IN THE YAKIMA AREA
THROUGH 1 PM PDT.
LAT...LON 4647 12037 4664 12021 4673 12057 4666 12077
4651 12074
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this tornado warning went out at May 9, 9:20 AM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 9, 9:20 AM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PDT MON MAY 9 2005
.SHORT TERM...A VERY MOIST AIR MASS IS IN PLACE ACROSS THE PACIFIC
NORTHWEST. THE CENTER OF AN UPPER LEVEL LOW NOW LOCATED OVER THE
CALIFORNIA OREGON BORDER WILL MOVE TO CENTRAL OREGON THIS AFTERNOON
AND THEN MOVE EAST TO THE IDAHO BORDER OVERNIGHT. COLDER AIR ALOFT
IS MOVING INTO THE AREA...AND ALONG WITH WARMER AFTERNOON
TEMPERATURES...WILL INCREASE LAPSE RATES AND INSTABILITY TODAY. AS
SUCH EVERYONE WILL SEE RAIN TODAY AND WHERE THERE IS STRONG
CONVECTION HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH FOR CENTRAL
OREGON IS IN EFFECT UNTIL NOON. A DISTURBANCE WILL MOVE SOUTH TO
NORTH ACROSS NORTHEAST OREGON THIS AFTERNOON AND A FLASH FLOOD WATCH
THERE IS IN EFFECT UNTIL MIDNIGHT. 80
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 62 45 60 42 / 70 50 40 30
ALW 63 47 62 45 / 70 50 40 30
PSC 69 49 67 45 / 60 50 20 20
YKM 66 44 65 40 / 70 50 20 20
HRI 67 47 65 44 / 70 50 20 30
ELN 63 49 58 39 / 70 50 20 20
RDM 55 36 57 33 / 90 60 40 20
LGD 57 43 53 42 / 90 80 50 50
5J0 54 37 56 42 / 90 80 40 30
DLS 63 51 61 45 / 80 50 30 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH FROM NOON MONDAY TO MIDNIGHT TUESDAY FOR
ORZ046-ORZ047-ORZ048-ORZ049-ORZ050.
FLASH FLOOD WATCH UNTIL NOON MONDAY FOR ORZ042-ORZ043.
WA...NONE.
&&
TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80Hazardous weather outlook, May 9, 4:34 AM PDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
434 AM PDT MON MAY 9 2005
WAZ024>030-ORZ041>050-101200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
434 AM PDT MON MAY 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOODING
NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
THUNDERSTORMS
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT. THE HEAVIEST RAINFALL AND THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE IN CENTRAL AND NORTH CENTRAL OREGON THIS
MORNING AND ACROSS THE MOUNTAINS AND VALLEYS OF NORTHEAST OREGON
THIS AFTERNOON AND EVENING. FLASH FLOOD WATCHES HAVE BEEN ISSUED
FOR THESE AREAS. REFER TO THE LATEST FLASH FLOOD WATCH WGUS66 KPDT
FFAPDT FOR DETAILS. THE AREAS NOT UNDER A FLASH FLOOD WATCH SHOULD
EXPECT HEAVY DOWNPOURS WITH SOME OF THE THUNDERSTORMS TODAY AND THIS
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE LOW RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST
INTO SOUTHWEST IDAHO ON TUESDAY WITH SHOWERS CONTINUING TO WRAP
AROUND THE LOW AND ACROSS EASTERN WASHINGTON AND OREGON. THE LOW
WILL SLOWLY EXIT THE REGION WEDNESDAY WITH SHOWERS DIMINISHING. DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING DUE TO THE FLASH
FLOOD POTENTIAL.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Local storm report, May 9, 11:37 AM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1137 AM PDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 3 SSW YAKIMA 46.55N 120.55W
05/09/2005 0.25 INCH YAKIMA WA TRAINED SPOTTER
HEAVY RAIN AND PEA SIZE HAIL REPORTED.
&&
JASNearby
Tornado Warnings in Washington, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.